Oklahoma, 2019

High Wind in Oklahoma, March 13 to 14, 2019

March 13 to 14, 2019 · NWS AMA · 3 events in 3 counties and zones

A strong surface low pressure system developed over western Kansas during the day on the 13th. Areas south of the surface low across the Panhandles, due to the low pressure system rapidly intensifying, experienced very strong westerly and southwesterly winds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong surface low pressure system developed over western Kansas during the day on the 13th. Areas south of the surface low across the Panhandles, due to the low pressure system rapidly intensifying, experienced very strong westerly and southwesterly winds. Many areas reported high sustained winds and wind gusts throughout the day with some gusts around 80 MPH. As a result, wind damage was reported including semis being overturned across the Panhandles. This also included a local media source stating at one point 22,000 customers were without power across the Texas Panhandle due to the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 13, 5:02 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Mar 13, 5:02 AM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
602 AM CDT Wed Mar 13 2019

.AVIATION...
For the 12z TAFs...
Intense southwest surface winds expected to gust well above 50 kt
today, beginning around 15z, with only gradual diminishment this
evening.  No low clouds or fog are expected due to drier low
levels.  Some concern for blowing dust, but will not include in
forecasts until a firm signal for a more likely direct impact
emerges.  Polar cold front passes this evening, shifting surface
winds to northwest.  May see brief MVFR ceilings at northern
terminals late this afternoon with light rain or snow showers.
Northwest winds expected to gust into the 30 to 35 kt range after
06z Thursday.

Cockrell

&&

.PREV DISCUSSION... /Issued 410 AM CDT Wed Mar 13 2019/

SHORT TERM......Today, tonight and Thursday morning...

Clearing from southwest to northeast has been noted past few hours
as Pacific cold front makes its move through the Texas and Oklahoma
Panhandles.  Drier low-level air behind this boundary will end
support for showers and thunderstorms across southwest sections.
However, intense closed mid-level low currently over north-central
New Mexico will move northeast into western Kansas today, with wrap-
around light precipitation possible for northern half of the
forecast area today.  Additional amounts expected to remain below
1/10 inch.

Main story remains the strong winds today and tonight.  Strong low
pressure system will produce tight gradients at all levels, with
sustained winds reaching 40 MPH all areas with gusts of 60 to 70 MPH
expected to be common.  High Wind Warning issued yesterday remains
in effect.  Have extended High Wind Warning to continue longer into
the evening, now running until 1 AM Thursday, due to expected
duration of strong winds across northern sections.  Potential exists
for winds to remain in Wind Advisory levels across Oklahoma
Panhandle late tonight and Thursday morning as post-frontal winds
may exceed 35 MPH.

Other issue is potential for light precipitation tonight.  Polar
cold front passes this evening.  Wet-bulb cooling may provide
support for light snow in northwest and western sections this
evening.  No snow accumulations are expected.  No precipitation
expected after 1 AM Thursday.

Cockrell

LONG TERM...Thursday afternoon through Tuesday...

After an eventful 48 hours, the forecast turns to a relatively
quieter outlook. Thursday will be breezy, but it will seem more like
a "typical" Panhandle day after the wind speeds we are expecting
today. At this time, do see a possible need for a Wind Advisory
Thursday. With the moisture we received over the last 48 hours,
fire weather should remain at bay through at least this forecast
package...if not longer, as the growing season gets a much needed
moisture addition to the equation.

In the wake of a very strong disturbance, zonal flow will quickly
turn towards split flow over the CONUS, putting the Panhandles
between northwesterly flow and a southern jet stream. For us in the
Panhandles, there are some disagreements between the models in
the extended; therefore, was not overly confident in adding
precipitation chances which some of the blended models tried to
produce. In other words, going with a mostly dry forecast Thursday
onward. The models are having slight disagreements with the east
coast trough and the next trough coming over the west coast. For
example, the European tries to develop a strong Omega Block
pattern by Wednesday, but neither the GFS or the Canadian show
this tight pattern, which ultimately affects the progression of
the next system over the west coast. Confidence is best for us to
remain dry through at least the weekend and perhaps early next
week. Some indication for precipitation to impact the Panhandles
by Tuesday into mid next week, but again not overly confident in
this at this time.

High temperatures for Thursday and Friday will be on the "cooler"
side for this time of year, but thereafter highs turn back to
more seasonable for this time of year.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  33  48  22  50 /   5  10   0   0   0
Beaver OK                  64  33  47  23  51 /  40  10   5   0   0
Boise City OK              55  30  42  21  49 /  40  30   5   0   0
Borger TX                  63  36  50  25  51 /  20  20   0   0   0
Boys Ranch TX              62  32  49  23  51 /  10  20   0   0   0
Canyon TX                  60  33  49  21  51 /   5  10   0   0   0
Clarendon TX               65  35  52  26  53 /   5   5   0   0   0
Dalhart TX                 60  29  45  21  50 /  30  30   5   5   0
Guymon OK                  58  34  46  21  51 /  40  20   5   0   0
Hereford TX                59  33  49  21  49 /   5  10   0   0   0
Lipscomb TX                65  36  48  24  52 /  30   5   5   0   0
Pampa TX                   62  31  47  21  49 /  10  10   0   0   0
Shamrock TX                67  37  53  28  54 /   5   5   0   0   0
Wellington TX              69  38  55  29  54 /   5   5   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning from 10 AM this morning to 1 AM CDT Thursday
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts...Sherman...Wheeler.

OK...High Wind Warning from 10 AM this morning to 1 AM CDT Thursday
     for the following zones: Beaver...Cimarron...Texas.

&&

03/24
Hazardous weather outlook, Mar 13, 3:19 AM CST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
419 AM CDT Wed Mar 13 2019

OKZ001>003-TXZ001>020-317-132130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
419 AM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

A High Wind Warning is in effect for the entire Texas and
Oklahoma Panhandle. Winds will be sustained 40 to 50 MPH with
gusts up to 70 MPH.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong winds may continue across the northern combined Panhandles
through Thursday morning where additional wind headlines may be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Mar 13, 8:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
910 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HIGH SUST WINDS  1 WNW FRITCH            35.65N 101.62W
03/13/2019  M41 MPH          MOORE              TX   MESONET

            WEST TEXAS MESONET. SUSTAINED WINDS 41 MPH

&&

EVENT NUMBER AMA1900169

14
Local storm report, Mar 13, 8:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
924 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HIGH SUST WINDS  11 WNW BOOTLEG          34.89N 102.99W
03/13/2019  M43 MPH          DEAF SMITH         TX   MESONET

            WEST TEXAS MESONET. SUSTAINED WINDS 43 MPH.

&&

EVENT NUMBER AMA1900170

14
Local storm report, Mar 13, 8:26 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
926 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HIGH SUST WINDS  15 NNW AMARILLO         35.42N 101.93W
03/13/2019  M48 MPH          POTTER             TX   MESONET

            WEST TEXAS MESONET. 48 MPH SUSTAINED WIND.

&&

EVENT NUMBER AMA1900171

14
Local storm report, Mar 13, 8:27 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
927 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HIGH SUST WINDS  6 WSW ADRIAN            35.25N 102.76W
03/13/2019  M41 MPH          OLDHAM             TX   MESONET

            WEST TEXAS MESONET. 41 MPH SUSTAINED WINDS.

&&

EVENT NUMBER AMA1900172

14
Local storm report, Mar 13, 8:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
950 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HIGH SUST WINDS  1 WSW BOYS RANCH        35.53N 102.27W
03/13/2019  M42 MPH          OLDHAM             TX   MESONET

            WEST TEXAS MESONET. 42 MPH SUSTAINED WINDS.

&&

EVENT NUMBER AMA1900173

14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cimarron

When
March 13, 9:00 AM CST to March 14, 12:00 AM CST
Where
Cimarron forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Texas

When
March 13, 9:00 AM CST to March 14, 12:00 AM CST
Where
Texas forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Beaver

When
March 13, 9:00 AM CST to March 14, 12:00 AM CST
Where
Beaver forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812062, 812063, 812064.